MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Catalog Number RBY4C0406
Medical Device Problem Codes Kinked (1339); Device Handling Problem (3265)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 06/07/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure to treat a few fistulas off a main arteriovenous (av) fistula using ruby coils.During the procedure, while attempting to advance a ruby coil through a lantern delivery microcatheter (lantern), the physician did not mention resistance but inadvertently kinked the ruby coil pusher assembly.Therefore, the ruby coil was removed and the procedure was completed using a new ruby coil and the same lantern.It was reported that the physician did not use short controlled pushes while advancing the ruby coil into the lantern.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the ruby coil pusher assembly.The pusher assembly was severely kinked approximately 81.5 cm and slightly kinked approximately 5.0 cm from the proximal end.The stretch resistant wire (sr wire) was fractured and the proximal constraint sphere was inside the distal detachment tip (ddt).Conclusions: evaluation of the returned device confirmed that the pusher assembly was kinked.This type of damage typically occurs due improper handling during use.If the device is forcefully advanced at extreme angles, damage such as this may occur.Further evaluation of the returned device revealed that the embolization coil was detached from its pusher assembly.Since the ruby coil was reportedly removed from the procedure without issue, this damage was likely incidental, and the root cause of this damage could not be determined.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key6691486
Report Number3005168196-2017-01104
Device Sequence Number2059769
Product Code HCG
UDI-Device Identifier00814548013169
UDI-Public00814548013169
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/07/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date12/19/2024
Device Catalogue NumberRBY4C0406
Device Lot NumberF73284
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/22/2017
Initial Date Received by Manufacturer 06/07/2017
Supplement Date Received by Manufacturer07/12/2017
Initial Report FDA Received Date07/06/2017
Supplement Report FDA Received Date08/11/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age55 YR